Chronic Pain · Updates

What a Pain!

The theme of the last couple of weeks seems to be pain.

I have been dealing with extra pain with my neck and arm, and of course my stomach likes to remind me that it’s there too.

Then, last week, I woke up with a blinding pain in my back.

It goes down into my hip, and even affects my right leg so that I can’t lift it up.

img_20180215_165924_265000493924714.png

As it happens, I had a doctor’s appointment on the Thursday to address some breast pain that has been ongoing (yes- more pain! An ultrasound has been ordered), so the doctor prescribed me some painkillers for my back whilst I was there.

I don’t normally take painkillers. I try to avoid them as they affect my stomach and make my gastroparesis worse. When I do take them, I have to be pretty picky about what I take because one of the ones they regularly prescribe can make me really ill.

I got a different GP who didn’t know my health history, so my appointment was a bit frustrating as I had to try to go over all my complicated diagnoses and I had to push to get her to prescribe something other than that one painkiller.

Eventually we settled on Tramadol, which I have taken in the past.

It’s important to note that when I was in the hospital a year ago, they talked about putting me on Tramadol, but they decided that oral Morphine would be more appropriate for me. They never explained why they changed their mind, but I wonder now if this might be relevant because of potential drug interactions, or due to my conditions.

The first day that I took it, it helped with my pain a lot, but it made me very loopy. In fact, one might say that I was high as a kite!

The next day, I was wary of taking it, but I was in so much pain that I felt so desperate. I decided that I would take one in the morning and then one in the evening so I could sleep.

It took more than a few hours for the morning one to kick in, thanks to my slow stomach, but when it did, I was more than loopy. I started sweating, I felt dizzy, lightheaded, shaking, more sick than normal, and then I started getting confused.

By the time my husband came home, I was very unwell. I couldn’t stop throwing up, and was very out of it. He looked at me, asked what was wrong, and told me that he was calling the doctor.

The receptionist agreed to get the GP to call back, so the GP called me back. I will be honest… it was a difficult conversation as I was still very confused, and had a hard time thinking straight. She told me that I was clearly having a reaction to the medication and that it probably was Serotonin Syndrome.

Serotonin Syndrome is basically when a medication, or medications, allow your body to build up too much serotonin. It has some pretty awful symptoms (see above), but in serious cases, it can lead to coma, and even be fatal.

My GP told me to get lots of fluids and rest, and that if I got any worse, that I needed to head to the hospital right away.

Luckily, as the medicine started leaving my system, I started feeling better.

The next day, I still felt pretty lightheaded and dizzy, but I wasn’t confused or having the hot flashes. By Sunday, I just had a headache and and felt more “off” than normal.

Unfortunately though, because of my reaction, I couldn’t have any more painkillers. That left me in horrible pain.

It’s a good thing that I have a walker to use, as it’s helped me with my dizziness, and to help me stand up when my back seizes up in pain after sitting or laying down. Mobility devices really are very useful to have around the home.

My back has settled down a bit in the last few days too. I can move a bit better, although don’t ask me to try and touch my toes anytime soon!

Advertisements

7 thoughts on “What a Pain!

  1. I’m glad your back is doing a little better but I’m sorry the pain has been so damn awful lately. I’m not a big fan of Tramadol either but also find oral morphine can make me quite sick. Serotonin Syndrome is a new one to me though. Sending my best wishes your way and hoping pain continues to ease back down to ‘normal’ levels. xxxx
    Caz

    Liked by 1 person

  2. I’m sorry you got serotonin syndrome…it’s something I fear with my meds too. I also take tramadol for pain, as I can’t take other forms of painkillers, and one of my meds can cause the uptake. I hope you’re coping okay x

    Liked by 1 person

    1. Thank you. I hope it never happens to you! It definitely isn’t very nice, and I’ll never take tramadol again.
      I’m ok now, and my back is slowing starting to get a bit better, so I’m managing. Xx

      Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s